Picture of two heads

Open Access research that challenges the mind...

The Strathprints institutional repository is a digital archive of University of Strathclyde research outputs. Strathprints provides access to thousands of Open Access research papers by University of Strathclyde researchers, including those from the School of Psychological Sciences & Health - but also papers by researchers based within the Faculties of Science, Engineering, Humanities & Social Sciences, and from the Strathclyde Business School.

Discover more...

Nonlinear approximation from differentiable piecewise polynomials

Davydov, O. and Petrushev, P. (2003) Nonlinear approximation from differentiable piecewise polynomials. SIAM Journal on Mathematical Analysis, 35 (3). pp. 708-758. ISSN 0036-1410

Full text not available in this repository. (Request a copy from the Strathclyde author)

Abstract

We study nonlinear $n$-term approximation in $L_p({mathbb R}^2)$ ($0<pleinfty$) from hierarchical sequences of stable local bases consisting of differentiable (i.e., $C^r$ with $rge1$) piecewise polynomials (splines). We construct such sequences of bases over multilevel nested triangulations of ${mathbb R}^2$, which allow arbitrarily sharp angles. To quantize nonlinear n-term spline approximation, we introduce and explore a collection of smoothness spaces (B-spaces). We utilize the B-spaces to prove companion Jackson and Bernstein estimates and then characterize the rates of approximation by interpolation. Even when applied on uniform triangulations with well-known families of basis functions such as box splines, these results give a more complete characterization of the approximation rates than the existing ones involving Besov spaces. Our results can easily be extended to properly defined multilevel triangulations in ${mathbb R}^d$, d>2.